In Part 4 in our blog series on hip fractures and fall accidents suffered by the elderly, we will briefly review the key therapies required to treat post surgical hip fractures. As discussed in previous blog articles, treatment often consists of a combination of surgery, rehabilitation, medication, prevention and 24/7 medical emergency monitoring.
A patient recovering from a hip fracture fall accident will usually have some level of involvement from a “care team”. This care team could be associated with a hospital stay, extended care at a temporary care or assisted living type care facility, physician office, physical and/or occupational therapist treatment facility and at home.
Your care team will likely get the patient out of bed and moving on the first day after surgery. Physical therapy will initially focus on range of motion and strengthening exercises. Due to the type of surgery a patient has undergone, an extended care facility may be required, particularly if home care assistance is not available directly following surgery.
During extended care an at-home recovery phases, the patient may work with an occupational therapist to learn techniques and strategies for independence in daily life (i.e. use of toilet, bathing/showering, dressing, cooking, negotiating furnishings, rising and sitting, etc.). the occupational therapist may also evaluate whether the patient requires a walker or wheelchair to regain mobility and independence from others.
Bone density-enhancing medications may also reduce the risk of suffering a second hip fracture. As an initial (critical) fall usually results in recurring falls, a hip fracture can result in experiencing a second hip fracture. These bone fortifying medications, called bisphosphonates, can diminish this possibility. Most of these drug medications are ingested orally and can produce side effects such as nausea, abdominal pain and inflammation of the esophagus. Many of these side effects can be difficult to tolerate. If this is a potential problem, the patient may desire to ingest the type of bisphosphonate through a intravenous (IV) tubing.
To note, extended or long-term bisphosphonate medication therapy has been linked to a rare condition where the upper thighbone cracks, but does not usually break completely. Bisphosphonate medications also have the potential to affect the jawbone or a section of it. Please consult with your primary physician or surgeon to these possible side effects and conditions before moving forward with treatment.